Drugs and medications that may relate to people with eating disorders
- Category: Medications
These links are offered to readers for informational purposes only. Always seek the advice of your physician or other qualified healthcare providers regarding any questions you may have about a medical condition or use of any medication. FDA evaluates over 15 drugs to watch out for.
September 15, 2003
Antidepressants Need Stronger Pediatric Use Warnings, Advisory Panel Concludes
By Lisa Richwine
Reuters Health Information; Medscape from Web MD
"BETHESDA, Md. (Reuters) Sept 15 - Antidepressants such as Paxil and Prozac should come with strong warnings that they raise the risk of suicidal thoughts and behavior in some children and teen-agers, a U.S. advisory panel concluded on Tuesday. The U.S. Food and Drug Administration's panel of outside experts voted 15-8 to recommend warnings on the drug labels set off in a "black box," the strongest type of warning the government uses for prescription drugs."
for full article please go to: https://www.medscape.com/viewarticle/489269?src=mp
- August 2004
The FDA and several drug manufacturers altered and made additions to several drug warning labels in recent months. Some of these drugs may relate to medications used in treating eating disorders. See below links for more detailed information.
The antidepressant Venlafaxine (Effexor) label now states that adult and pediatric patients with major depressive disorders may be at risk of increased depression and/or the emergence of suicidal ideation and behavior. The abrupt discontinuation of Effexor could cause new symptoms.
The Risperdal (risperidone) label now describes the increased risk of hyperglycemia and diabetes to patients taking these medicines.
Patients treated with these atypical antipsychotics who have a diagnosis of diabetes mellitus or with risk factors for diabetes (eg, obesity, family history of diabetes) should be monitored regularly for worsening of glucose control. (This may be of particular interest to patients who suffer from both an eating disorder and diabetes.)
A case-control study, published in the Archives of Internal Medicine, finds an association between the use of antipsychotics and increased risk of sudden cardiac death.
The revised label for Zelnorm, a medication used for women with irritable bowel syndrome (IBS), now states: "Serious consequences of diarrhea, including hypovolemia, hypotension and syncope have been reported in the clinical studies and during marketed use of Zelnorm. In some cases, these complications have required hospitalization for rehydration. Zelnorm should be discontinued immediately in patients who develop hypotension or syncope. Zelnorm should not be initiated in patients who are currently experiencing or frequently experience diarrhea."
Depo-Provera decreases bone mineral density and cause birth defects. Do not use if you may be pregnant
article from: Planned Parenthood.org
Metabolic Disorders in Schizophrenia: Relationship to Atypical Antipsychotic Treatment
In Medscape Psychiatry & Mental Health
Schizophrenia Expert Column
by Henry A. Nasrallah, MD; Martin L. Korn, MD
Antipsychotics Linked to Sudden Cardiac Death CME
In Mescape Today
Release Date: June 29, 2004; Valid for credit through June 29, 2005
News Author: Laurie Barclay, MD
CME Author: Désirée Lie, MD, MSEd
Effexor (Venlafaxine) Updates
Extensive site: Drugs A - Z on Everyday Health
Look up drugs alphabetically to find information for yourself or someone you care about.
by Theisen FM, Linden A, Konig IR, Martin M, Remschmidt H, Hebebrand J.
Researchers concluded "that clozapine/olanzapine may induce binge eating and full blown eating disorders which may have predictive value for weight gain. For future research in this field we suggest a novel DSM-IV research classification "Medication-induced eating disorders".
In Journal of Neural Transmission 2003 Jan;110(1):111-21.
FDA Safety Labeling Changes: Decadron, Duramorph, Infumorph, and Others
In Medscape from WEB MD
Aug. 11, 2004
FDA Updates Zelnorm Labeling with New Risk Information
U.S. Food and Drug Administration: Department of Health and Human Services
April 28, 2004